Heart problems after surgery leading to reduced medication

Morning everyone, I would really appreciate opinions on my situation please.

I have hashimotos and, after 15 years of being very unwell and fighting for the right treatment, I got the help I needed.

For the past 5 years I have been very healthy indeed as I found a GP who manages my symptoms not blood tests ( unbelievable for many to understand I know!). Being prescribed T3 changed my life beyond belief and after lots of tweaking my medication has been 250mg Levo and 15mg liothyronine 3 x a day for 4 years and I have NO symptoms which is amazing. I did have a mini stroke 4 years ago caused by stress and dangerously high BP but I take BP medication and daily aspirin and am under control now.

A year ago I developed a lump on my tongue which has lead to many scans and tests and 5 operations to remove lumps, 2 under general anaesthetic. This is not linked to my thyroid in any way and came out of the blue, I gave up smoking using a vape and this may be the cause but there's not enough proof as vaporising is fairly new so there's not enough scientific evidence yet. ( I no longer vape!).

2 of the lumps removed were cancerous but thankfully there is no spread and it was all removed so no further treatment required but the consultant recommended that I remove refined sugar and artificial sweeteners from my diet which I have done and start taking curcumin ( from the turmeric plant) as oral cancers react well to it in scientific research. I now take curcumin every day and feel fine on this.

The general anaesthetic appears to be where the problems lie as my heart rate and blood pressure were extremely high during the surgery. In August last year my heart reacted badly and led to 3 trips to hospital with tachycardia ( heart was racing at 185 for nearly 3 hours in A and E on one occasion!).

After tests with a cardiologist it was decided that my heart is very healthy but must be reacting to trauma of surgery and my medication so this should be reduced to 200mg Levo and 10mg lio 3 x a day. This happened in August and has lead to no changes in my symptoms so I'm happy!

Fast forward to 2 weeks ago and another general anaesthetic! The anaesthetist told me that I had worried them during the operation as my heart rate and BP were very high and he thinks this may be because I am thyroid toxic as my TSH is 000.8 so my medication needs to be further reduced and I need to be referred to an endocrinologist. I was kept in over night for monitoring. My BP and heart rate were high for a while but settled overnight and I was discharged.

My lio was decreased further to 150mg immediately after surgery and T3 kept the same and I have been ok for the last 2 weeks thankfully ( no tachycardia just occasionally a few palpitations) but I have been recovering from the operation so not at work and going to excercise classes, walking and socialising and living a busy life so it's hard to tell if I will become symptomatic again.

As I'm sure many of you will understand I am petrified of becoming really ill again, I really can't cope with being labelled with fibromyalgia, chronic fatigue, irritable bowel, depression, anxiety, etc etc etc again,which was the case for many years.

Please can someone tell me how long it will be before my body will tell me that my medication decrease is too low? I am due to go to Greece and Italy on May 31st for 18 days so it's unlikely that my endo appointment will be through before then and I don't want my holiday to be spoilt with low energy etc etc.

I must admit at this moment in my life I HATE having thyroid disease so much, I just want to be normal! I am sure that being symptom free for 5 years is something many of you would give anything for and I am thankful that I had this time believe me but can't bear the thought of going backwards.

Thank you to anyone that has taken the time to read this, I would really appreciate your thoughts.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

9 Replies

oldestnewest
  • By any chance do you have recent FT4 and FT3 results? I'm not sure how long it will take for your body to start showing symptoms, could be a couple weeks I assume. It's interesting that you've been able to lower your levo so much without issues. I wonder if you had too much T4 in your system before and maybe this was causing an issue with your heart? (Just guessing).

  • Hi Dang, no unfortunately only my TSH was tested so I will see the GP next week and ask for a test to be done. Many thanks

  • I wonder if you have been given wrong type of anesthetics or wrong amount. As you metabolise it differently while hypo and on medication. It might not have anything to do with being over medicated and side effects of anesthetic can last for several months if you metabolise it poorly.

  • Hi Justina

    That's an interesting point, as I haven't had an anaesthetic until these 2 recently I wouldn't know how I would react, I hope I don't have to have anymore to find out!

    Interestingly I also reacted to the 3 operations done under local anaesthetic with a very rapid heart beat for 20 minutes so maybe my body is very sensitive to the adrenaline??

    many thanks for your thoughts

  • It is often suggested that those who are hypo should ensure that any local anaesthetics they receive are adrenaline-free. Some dentists, for example, are very good and obliging, others less so.

  • Possibly. To local anaesthetic I react by shivering hard. I have had epidural twice for knee surgery. First time I had no reaction and second time I was shaking and shivering for hours and got headache for two weeks. During second epidural I had chronic yersiniosis so I had autoimmune disease. My metabolism was affected by it and the drug had long lasting effect.

    Next time you should ask for an alternative whether is small or big operation!

    Don't forget to supplement B12 before and after anesthetics.

  • You will, undoubtedly, get several responses pointing out that nitrous oxide (often used as at least a part of the anaesthetic cocktail) has a large impact on B12 in your body. Do you know if you received any?

  • Hi Helvella

    This is interesting, I have no idea if I received and but I will see if it's on my notes.

    Many thanks

  • No idea if they record everything used in your notes.

    The Pernicious Anaemia Society forum is where there is much experience and knowledge about B12. You can find the forum by following this link:

    healthunlocked.com/pasoc

    You are likely to find the Pinned Posts a good place to start.

    (Pernicious Anaemia is a particular form of B12 caused by an autoimmune process. However, the lack of B12 is the critical issue and most of the problems are due to that.)

    There have been several extended threads about B12 and nitrous oxide. I know the search facility is rubbish, but I hope you can find some of them.

You may also like...